Vermont, 2008

Flood in Vermont, April 29 to 30, 2008

April 29 to 30, 2008 · NWS BTV · 1 event in 1 county or zone

Low pressure moved northeast across New England during the afternoon of April 28th through midday on the 29th. One and a half to 3 inches of rain fell across the Passumpsic River Valley in Caledonia county, Vermont during the 28th into the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved northeast across New England during the afternoon of April 28th through midday on the 29th. One and a half to 3 inches of rain fell across the Passumpsic River Valley in Caledonia county, Vermont during the 28th into the 29th. This heavy rainfall combined with melting snow caused several smaller streams and rivers in Caledonia county, including Millers Run and the East Branch of the Passumpsic to flood and led to portions of the Passumpsic River in Lyndonville to flood as well. Flooding occurred from midday on the 29th through the early morning hours of the 30th and was mainly confined to state and local roads with a few flooded house trailers in Lyndonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 29, 8:54 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 8:54 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
954 AM EDT TUE APR 29 2008

.SYNOPSIS...
LOW PRESSURE NEAR NEW YORK CITY WILL MOVE NORTH ALONG THE NEW
ENGLAND COAST ON TODAY...BRINGING MORE RAIN TO MAINLY
VERMONT...BEFORE TAPERING OFF TO SCATTERED SHOWERS THIS AFTERNOON
AND EVENING. AS COLDER AIR MOVES INTO THE REGION TODAY RAIN MAY
MIX WITH SNOW OVER THE HIGHER ELEVATIONS..MAINLY ABOVE 1500 FT.
CLEARING SKIES TONIGHT WILL DRIVE TEMPERATURES DOWN BELOW
FREEZING TONIGHT. A COOL NORTHWEST FLOW OF UNSTABLE AIR WILL
BRING PARTLY SUNNY SKIES AND A LOW CHANCE OF SHOWERS...MAINLY TO
NORTHERN SECTIONS ON WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE REGION FOR WEDNESDAY NIGHT AND THURSDAY BRINGING
FAIR WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 935 AM EDT TUESDAY...BUSY AND COMPLEX WX PATTERN ACRS
EASTERN CONUS THIS MORNING. WATER VAPOR SHOWS DEEP NEGATIVELY
TILTED MID/UPPER LVL TROF ACRS THE NE CONUS WITH CENTER OF THE
ULVL CIRCULATION CROSSING PA ATTM. MEANWHILE...STRONG 5H VORT
ROUNDING TROF BASE ACRS EASTERN NY/SNE HAS HELPED TO ENHANCE SFC
LOW PRES ACRS EASTERN LONG ISLAND THIS MORNING. THE COMBINATION OF
STRONG 850-700MB FGEN FORCING ACRS OUR CWA...ALONG WITH GOOD
850-500MB Q-VECTOR CONVERGENCE...AND PLENTY OF MID/UPPER LVL
MOISTURE ADVECTING ACRS OUR FA...FROM THE ATLANTIC HAS RESULTED IN
PERIODS OF MODERATE TO HEAVY RAIN ACRS OUR EASTERN/CENTRAL FA.
THIS HEAVY RAIN WL CONT ALONG AND EAST OF THE GREENS THRU EARLY
THIS AFTN...BASED ON GOOD DYNAMICS AND PLENTY OF MOISTURE. EXPECT
STEADIER/HEAVIER PRECIP TO END BTWN 16-18Z FOR THE CPV/WESTERN
SLOPES...AROUND 18Z FOR CENTRAL VT...AND AFT 21Z FOR THE NEK.
ADDITIONAL QPF AMOUNTS WL BE AROUND 0.25 TO 0.50 FOR CPV/WESTERN
SLOPES...AROUND 0.50 CENTRAL VT...AND 0.50 AND 1.0 FOR
EASTERN/NEK VT. PRECIP ESTIMATES FROM HYDROVIEW SUGGESTS 1 TO
1.5 OF QPF HAS FALLEN ACRS CENTRAL/EASTERN VT...WITH 0.75 TO 1.0
ACRS THE DACKS/NNY ZNS. WITH LOWERING FREEZING LEVELS RADAR SHOWS SOME
BRIGHT BANDING OCCURRING...ESPECIALLY NEAR KCXX. THIS RAIN HAS
CAUSED SIGNIFICANT RISES ON LOCAL WATERWAYS...WITH GREATEST
POTENTIAL FOR FLOODING TO OCCUR WL BE THE PASSUMPSIC AND WELLS
RIVERS...ALONG WITH THE OTTER CREEK IN SOUTHERN VT.

OTHERWISE...HAVE SOME REPORTS OF WET SNOW MIXING WITH THE RAIN AT
NEWCOMB NY...NORTH UNDERHILL...AND WALDEN VT. GIVEN...925MB TEMP
OF -5C AT MANIWAKI THIS MORNING...COMBINED WITH LWRING FREEZING
LVLS BLW 2500KFT...FEEL MTNS OF CENTRAL/NORTHERN VT WL RECIEVE
SOME WET SNOW FLAKES. GIVEN...DYNAMICS/MOISTURE AVAILABLE IN THE
COLD AIR MASS SOME MINOR ACCUMULATION WL BE POSSIBLE ABOVE 2000 FT
TODAY. WL TRY TO SHOW SNOW MIXING WITH RAIN ACRS THE HIGHER TRRN.
OTHERWISE...DROPPED TEMPS SEVERAL DEGREES AND MENTIONED RAIN HEAVY
AT TIMES FOR CENTRAL/EASTERN VT. THINKING SLK WL STRUGGLE TO REACH
40F TODAY...WHILE TEMPS WL FALL ACRS CENTRAL/EASTERN VT...WITH
MANY LOCATIONS DROPPING INTO THE MID/UPPER 30S BY AFTN...BASED ON
LLVL CAA AND THERMAL PROFILES.

WV SHOWS STRONG CYCLONIC CIRCULATION
WITH TROPOPAUSE DIPPING UNDER 500 HPA ALONG WITH CONVECTION IN
THE OH VALLEY. CLOSED LOW AND 500 HPA COLD POCKET OVER KILN OF
-30 DEG C ROTATING EAST WILL HELP BACK THE FLOW OVER THE
NORTHEAST AND DEVELOP THE SURFACE LOW NEAR NYX EARLY THIS MORNING.

STRONG QVECTOR CONVERGENCE AND 850-700 HPA FRONTOGENESIS
OCCURRING OVER THE CHAMPLAIN VALLEY 8-12Z...INTENSIFIES OVER VT
BY 18Z AND MOVES EAST OF THE AREA BY 00Z. IN ADDITION...DEEP
MOISTURE WITH OVER AN INCH PRECIPITABLE WATER AND STEEPENING 850-500
HPA LAPSE RATES SHOULD ENHANCE PRECIPITATION PRODUCTION. THIS
FORCING FOR ASCENT CORRELATES NICELY WITH INCREASE IN BAND OF
PRECIPATION ENTERING THE CHAMPLAIN VALLEY AT 08Z.

ANOTHER INCH OF RAIN IS POSSIBLE BY 00Z IN NE VERMONT. SEE HYDRO
DISCUSSION BELOW FOR POSSIBLE EFFECTS.

STILL LOOKS LIKE FREEZING LEVELS LOWER TO ABOUT 2000 FT THIS
MORNING. SURFACE TEMPS IN THE MID 30S ENTERING THE ADIRONDACKS
EARLY AT 08Z. SOME HIGHER ELEVATIONS WILL HAVE SOME WET SNOW WITH
WET FLAKES MIXING DOWN TO NEAR 1000 FT. DONT EXPECT MUCH
ACCUMULATION.

PARTIAL CLEARING IS EXPECTED TO SLOWLY WORK ITS WAY ACROSS NY
THIS MORNING AND VERMONT 18-00Z.

TEMPERATURES MAINLY IN THE 40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 409 AM EDT TUESDAY...A HARD FREEZE LIKELY TONIGHT AS PRECIPITATION
EXITS NE THIS EVENING FOLLOWED BY PARTIAL CLEARING ACROSS THE
KINGDOM. IF THERE ARE ANY LINGERING SHOWERS...THEY MAY MIX WITH
SNOW.

ON WEDNESDAY...STRONG APRIL SUN WILL COMBINE WITH VERY COLD
TEMPERATURES ALOFT (-30 DEG C AT 500 HPA) SHOULD BE ENOUGH TO POP A FEW
SHOWERS PASSING MIDDAY INTO THE AFTERNOON. COULD EVEN BE MIXED
WITH GRAUPEL. POPS AT ANY GIVEN POINT 20-35 PERCENT.

A RIDGE OF HIGH PRESSURE SHOULD BRING ANOTHER COLD NIGHT WEDNESDAY
NIGHT AND FAIR WEATHER ON THURSDAY. WILL HAVE TO WATCH SOUTHWEST
ZONES FOR A CLOSE CALL WITH WARM FRONTAL HIGH CLOUDS ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 AM EDT TUESDAY...THE ELONGATED UPPER LOW EXPECTED TO
EXTEND FROM JAMES BAY SEWD INTO NRN NEW ENGLAND AT 00Z FRI SPLITS
THU NITE/FRI...WITH INITIAL LOW RETROGRADING INTO CENTRAL CANADA
AND NEW LOW SETTING UP OVER ERN NEW ENGLAND/CANADIAN MARITIMES. THIS
LOW WILL THEN MOVE SLOWLY SEWRD INTO WRN ATLC THRU SATURDAY.
MEANWHILE...ANOTHER CUTOFF SYSTEM WILL MAKE ITS WAY ACRS CENTRAL
PLAINS ON FRIDAY...BUT ITS EASTWARD PROGRESS WILL BE SIGNIFICANTLY
SLOWED AS WE HEAD INTO THE WEEKEND AS RIDGING DEVELOPS ACRS FA
INBETWEEN THE CUTOFF LOWS. THIS SHOULD RESULT IN MAINLY DRY WX FOR
MUCH OF THE EXTENDED PERIOD...WITH JUST A SLITE CHC SHWRS WRN/SRN
SECTIONS FRIDAY THRU SUNDAY. AS RIDGING BREAKS DOWN A BIT BY EARLY
NEXT WEEK...CHANCE OF SHWRS WILL INCREASE. TEMPS WILL BE BELOW
NORMAL EARLY IN THE PERIOD...BUT CLIMB SLIGHTLY ABOVE SEASONAL
NORMS OVER THE WEEKEND.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...RAIN AND LOW OVERCAST SKIES WITH MVFR/IFR
CONDITIONS TO CONTINUE THIS MORNING...FOLLOWED BY IMPROVING
CONDITIONS FROM WEST TO EAST ACROSS THE AREA. CIGS IMPROVING TO
VFR BY AROUND 18Z KMSS BUT NOT UNTIL AROUND 00Z AT KMPV. RAIN HAS
ENDED AT KMSS...BUT WILL NOT END AT KMPV TILL AROUND 22Z. LIGHT
WINDS WILL BECOME NW 10-20 KTS TODAY...DIMINISHING TONIGHT.

12Z WEDNESDAY THROUGH SATURDAY...A FEW RAIN SHOWERS ARE POSSIBLE
WEDNESDAY...BUT EXPECT ALL SITES TO BE MVFR/VFR. HIGH PRESSURE
WILL BUILD BACK INTO THE NORTH COUNTRY BY THURSDAY...RESULTING IN
CLEAR TO PARTLY CLOUDY SKIES WITH VFR CONDITIONS INTO SATURDAY.

&&

.HYDROLOGY...
VERMONT RIVERS RESPONDING TO THE INCH OR SO OF RAIN THAT HAS
ALREADY FALLEN ESPECIALLY SOUTH AND EAST. OTTER CREEK AND
PASSUMUPSIC IS RUNNING HIGH WITH UPPER BRANCHES NEARING BANKFULL.
WILL HAVE TO BE WATCH CLOSELY TODAY AS THE LOWER REACHES MAY
APPROACH BANKFULL LATER TODAY INTO TONIGHT.

IN NEW YORK ADIRONDACK STREAMS RUNNING ABOVE NORMAL BUT NO THREAT
FOR FLOODING AND THE AUSABLE STARTING TO CREST.

SOME PRECIP AMOUNTS AS OF 08Z.

OTQV1 WEST BRIDGEWATER VT: 1.66
1V4 ST. JOHNSBURY VT     : 1.47
VSF SPRINGFIELD VT       : 1.45
MSS MASSENA AIRPORT NY   : 0.91 NEW DAILY RECORD
RUT RUTLAND VT           : 0.81
MPV MONTPELIER VT        : 0.78
MVL MORRISVILLE VT       : 0.75
SLK SARANAC LAKE NY      : 0.64
BTV WFO BURLINGTON       : 0.48

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...TABER/SISSON
SHORT TERM...SISSON
LONG TERM...RJS
AVIATION...RJS
HYDROLOGY...
Hazardous weather outlook, Apr 29, 4:48 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
548 AM EDT TUE APR 29 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-301000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
548 AM EDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY IN VERMONT...POSSIBLY HEAVY AT TIMES EAST
OF THE GREEN MOUNTAINS. THE RAIN WILL TAPER TO A FEW SHOWERS ACROSS
NORTHERN NEW YORK THIS MORNING. PRECIPITATION MAY CHANGE TO SNOW
OVER THE MOUNTAINS. AN ADDITIONAL INCH OF RAIN IS EXPECTED ACROSS
EASTERN VERMONT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THE
NORTHEAST KINGDOM. THIS WILL RESULT IN SIGNIFICANT RISES ON RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 10:11 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1111 AM EDT TUE APR 29 2008

VTZ003-004-006>008-010-012-016>019-292015-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON...
STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
1111 AM EDT TUE APR 29 2008

...ACCUMULATING SNOW ABOVE 1000FT IN VERMONT THIS AFTERNOON...

RAIN HAS QUICKLY CHANGED OVER TO SNOW THIS MORNING ABOVE 1000 FEET AS
COLDER AIR WORKS ACROSS CENTRAL AND NORTHERN VERMONT MOUNTAINS.
MOST AREAS BELOW 2000 FEET ARE HOVERING IN THE MID 30S BUT
TEMPERATURES WILL DROP CLOSE TO FREEZING AT TIMES...WHICH WILL
ALLOW FOR SNOW TO ACCUMULATE. SNOW ACCUMULATION IS EXPECTED TO BE
LIGHT FROM 1000 TO 2000 FEET WITH ONLY A DUSTING TO AN INCH
POSSIBLE. ABOVE 2000 FEET TEMPERATURES WILL BE HOVERING AROUND
FREEZING WITH SNOW ACCUMULATION OF 1 TO 3 INCHES BY 400 PM BEFORE
THE SNOW BEGINS TO TAPER OFF.

MOTORIST TRAVELING ACROSS THE HIGHER ELEVATIONS SHOULD USE
CAUTION THIS AFTERNOON.

DD
Special weather statement, Apr 29, 10:30 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1130 AM EDT TUE APR 29 2008

NYZ026>031-034-035-087-291545-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
1130 AM EDT TUE APR 29 2008

...TEST...TEST...TEST...TEST MESSAGE BTV-1...TEST...TEST...
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A

* TEST SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK
  ESSEX COUNTY IN NORTHERN NEW YORK
  FRANKLIN COUNTY IN NORTHERN NEW YORK
  SAINT LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 1145 AM EDT

* THIS TEST SEVERE THUNDERSTORM WARNING...TEST MESSAGE BTV-1...IS
  ISSUED IN COOPERATION WITH THE NEW YORK STATE EMERGENCY MANAGEMENT
  OFFICE IN SUPPORT OF SEVERE WEATHER AWARENESS WEEK. THIS IS ONLY A
  TEST...NO SEVERE WEATHER IS OCCURRING.

...TEST...TEST...THIS HAS BEEN TEST MESSAGE BTV-1...TEST...TEST...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caledonia

When
April 29, 12:00 PM EST to April 30, 4:00 AM EST
Where
Caledonia County, 0.71 mi SE of Lyndon Center to 1.16 mi WNW of Lyndonville
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.544, -72.008

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95606.